Research Publication

January 2009 | Article

Long Term Risk: an Operator Approach

Lars Peter Hansen, José A. Scheinkman

We create an analytical structure that reveals the long-run risk-return relationship for nonlinear continuous-time Markov environments. We do so by studying an eigenvalue problem associated with a positive eigenfunction for a conveniently chosen family of valuation operators. The members of this family are indexed by the elapsed time between payoff and valuation dates, and they are necessarily related via a mathematical structure called a semigroup. We represent the semigroup using a positive process with three components: an exponential term constructed from the eigenvalue, a martingale, and a transient eigenfunction term. The eigenvalue encodes the risk adjustment, the martingale alters the probability measure to capture long-run approximation, and the eigenfunction gives the long-run dependence on the Markov state. We discuss sufficient conditions for the existence and uniqueness of the relevant eigenvalue and eigenfunction. By showing how changes in the stochastic growth components of cash flows induce changes in the corresponding eigenvalues and eigenfunctions, we reveal a long-run risk-return trade-off.

Journal: Econometrica|Volume: 77|Issue Number: 1|Pages: 177-234|Tags: Uncertainty and Valuation|Export BibTeX >
  title={Long-Term Risk: An Operator Approach},
  author={Hansen, Lars Peter and Scheinkman, Jos{'e} A},
  publisher={Wiley Online Library}